Alert archive / Idaho / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 55, NWS Pocatello, ID

August 1, 2018Bear Lake County, Idaho

NWS Pocatello, ID issued this severe thunderstorm warning at Aug 1, 2018, 6:56 PM MDT for Bear Lake County, Idaho. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2018, 6:56 PM MDT (00:56 UTC)
Expired
Aug 1, 2018, 7:45 PM MDT
In force
49 min
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bear Lake County, ID

The radar

The Salt Lake City radar (KMTX), 138 km from the middle of the area, began a volume at 00:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 00:00Z, 0.9 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 00:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 229 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 00:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
229 J/kg
Mixed-layer CIN
-45 J/kg
Mixed-layer LCL
3503 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

323 
WUUS55 KPIH 020056
SVRPIH
IDC007-020145-
/O.NEW.KPIH.SV.W.0055.180802T0056Z-180802T0145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pocatello ID
656 PM MDT WED AUG 1 2018

The National Weather Service in Pocatello has issued a

* Severe Thunderstorm Warning for...
  Southern Bear Lake County in southeastern Idaho...

* Until 745 PM MDT

* At 656 PM MDT, a severe thunderstorm was located near Montpelier,
  moving southeast at 35 mph.

  HAZARD...60 mph wind gusts. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
  Bloomington, Bern, Ovid, Border Summit, Fish Haven, Liberty and
  Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Large hail and damaging winds and continuous cloud to ground
lightning is occurring with this storm. Move indoors immediately.
Lightning is one of nature's leading killers. Remember, if you can
hear thunder, you are close enough to be struck by lightning.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. Remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
      4224 11105 4205 11105
TIME...MOT...LOC 0056Z 306DEG 28KT 4229 11141 

HAIL...<.75IN
WIND...60MPH
 
$$

Valle
2 follow-up statements
354 
WWUS55 KPIH 020115
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
715 PM MDT WED AUG 1 2018

IDC007-020145-
/O.CON.KPIH.SV.W.0055.000000T0000Z-180802T0145Z/
Bear Lake ID-
715 PM MDT WED AUG 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM MDT
FOR SOUTHERN BEAR LAKE COUNTY...

At 714 PM MDT, a severe thunderstorm was located near Dingle or 8
miles south of Montpelier, moving southeast at 30 mph.

HAZARD...60 mph wind gusts. 

SOURCE...Radar indicated. At 710 PM a storm spotter reported 
         40 to 50 mph winds in Montpelier. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Border Summit, Fish Haven, Liberty and
Pegram.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.

If on or near Bear Lake, get away from the water and move indoors or 
inside a vehicle. remember, lightning can strike out to 15 miles 
from the parent thunderstorm. If you can hear thunder, you are close 
enough to be struck by lightning. Move to safe shelter now!  Do not 
be caught on the water in a thunderstorm.

&&

LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
      4224 11105 4205 11105
TIME...MOT...LOC 0114Z 306DEG 28KT 4220 11125 

HAIL...<.75IN
WIND...60MPH
 
$$

Valle
216 
WWUS55 KPIH 020140
SVSPIH

Severe Weather Statement
National Weather Service Pocatello ID
740 PM MDT WED AUG 1 2018

IDC007-020149-
/O.EXP.KPIH.SV.W.0055.000000T0000Z-180802T0145Z/
Bear Lake ID-
740 PM MDT WED AUG 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BEAR LAKE COUNTY WILL
EXPIRE AT 745 PM MDT...
        
The storm which prompted the warning has weakened below severe
limits, and has exited the warned area. Therefore, the warning will
be allowed to expire.  However gusty winds and heavy rain are still
possible with this thunderstorm.

LAT...LON 4200 11120 4200 11142 4226 11156 4242 11141
      4224 11105 4205 11105
TIME...MOT...LOC 0139Z 306DEG 28KT 4210 11106 

$$

Valle

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:36 PM MDT, 4 hours 20 minutes earlier.

Area forecast discussion, Aug 1, 2:36 PM MDT, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
236 PM MDT Wed Aug 1 2018

.DISCUSSION...Today Through Next Wednesday.
We continue to monitor multiple weather hazards today.

CRITICAL FIRE WEATHER: Red Flag Warnings remain in effect until 9 PM
this eve for large portions of the forecast area due to expected scattered
t-storms. Frequent lightning and strong t-storm winds in excess
of 50 MPH will be the greatest fire-weather related hazards. In
addition, while the strongest cells may produce heavy downpours,
continued dry air at the surface will evaporate some of the rain
as it falls and will likely keep precip amounts light at most
locations. See the FIRE WEATHER section below for more details.

STRONG THUNDERSTORMS: T-storms are just starting to develop across
the Central Mntns and along the MT border. We once again used the
HREF ensemble CAMs as a general guide for t-storm coverage and
placement today, but these models had decent support from the
NAM12, RAP, and HRRR as well. We increased PoPs yet again in two
favored corridors for convection: the Central Mntns and and
northeast CWA north of a line from Ketchum, to Arco, to Rexburg,
to Driggs, and across the Southern Highlands and Bear Lake region,
where at least scattered t-storm coverage is expected. Isolated
t-storms will still be possible in between these two zones. NAM
forecast soundings this afternoon continue to display inverted-V
soundings featuring dry air in the low-levels, LCLs at or just
above the melting layer, and DCAPE values of 1,000 to 1,500 J/kg,
indicating the potential for strong downdraft/outflow winds
potentially in excess of 50 MPH with the stronger cells.
Instability is somewhat skinny up in the hail growth zone, and
overall shear and MUCAPE values do not favor very large hail, but
with PWATs increasing to 0.75 to 0.95 inches, could see a few
heavy downpours and at least some small hail with the most robust
updrafts. Frequent lightning is expected as well.

MORE HEAT: Projected temperatures once again bring us very close
to Heat Advisory criteria this afternoon across the Lower Snake
Plain, eastern Magic Valley, and Southern Highlands, with rather
marginal relief tonight as lows may only drop into the upper 60s
in some areas. However, real estate reaching advisory criteria
encompass less than half of any given forecast zone, and any
clouds and showers/t-storms this afternoon will bring localized
relief from the hot temperatures. Thus, we will not be issuing an
advisory this afternoon. Those who are working or recreating
outdoors or are otherwise sensitive to the heat will want to take
precautions, however, including frequent breaks in the shade or
air conditioning and continuous hydration. High temps Thurs will
likely come in a few degrees cooler than today.

Another round of showers/t-storms are expected Thurs afternoon
and eve from Mackay, Blackfoot, American Falls, and Oakley
eastward. Breezy conditions are also expected during the afternoon
across the entire region. Friday will be drier but again breezy.
The combination of stronger winds and areas of low RH values may
bring portions of the region very close to critical fire weather
conditions again Thurs-Sat. Dry weather is currently on tap for
the weekend and next week for SE Idaho as we transition back into
a ridge of high pressure across the western US. - KSmith/TW

&&

.AVIATION...
Upper level high pressure ridge is moving east allowing moisture
to move into our area. Best chance of vicinity thunderstorms is at
KSUN, KIDA and KDIJ. Late afternoon development is possible at
KBYI and KPIH, but with lower confidence. Expect a Trace to around
0.05 inches of rain, but CIG/VIS probably remain VFR. Breezy
winds develop on Thursday, affecting all TAF sites in the
afternoon. Winds will be a little stronger on Friday. - TW

&&

.FIRE WEATHER...
Upper level high pressure ridge is moving east allowing moisture
to move into our area. Thunderstorms will likely produce a Trace
to 0.08 inch rain fall amounts for most areas, but still less than
a wetting rain. Red Flag Warning remains in effect until 9 pm MDT
for the Salmon-Challis NF, the Snake Plain, and the Southern
Sawtooth NF and Caribou NF areas. Thunderstorms remain a threat
for the Caribou-Targhee NF Thursday afternoon just before the
front comes through. Dry air will increase behind the front and
late afternoon winds will begin to increase. Zones 476 and 422
look like they will reach critical RH/Wind values at lower
elevations of 7000 and 6500 feet respectively. With warnings
already out, decided to hold off on additional statements at this
time. Strongest winds and lowest RH develops Fri, all of the
Central Mountains, Snake Plain, Southern Sawtooth look critical.
Parts of 413 below 5500 feet probably will as well. - TW/RS

&&

.CLIMATE...
A historic, long-duration heat wave continues today across SE Idaho.
Pocatello Airport (KPIH) continues to add to it's all-time record
for longest streak of high temperatures at or above 90 that started
back on July 4th, now sitting at 29 consecutive days as of today.
Pocatello also ended the month of July in 10th Place for highest
mean average temperature at 73.5 degrees. Burley Airport (KBYI) is
sitting at 21 consecutive days at or above 90 as of today, now tied
for 3rd Place for longest streak since records began there in 1948.
Challis Airport (KLLJ) has also broken it's all-time record for
longest streak at or above 90 since records began there all the
way back in 1895, reaching 27 consecutive days as of Tuesday
07/31/18. July 2018 was also the hottest July ever on record at
Challis for mean average temperature.

This heat wave has been historic in it's persistence and duration,
but not necessarily for extreme values. Only a few days have
approached 100 degrees, and only 4 record high temps were tied or
set this month at our 6 climate sites. These streaks may be in
jeopardy at Challis today due to clouds, smoke, and a chance of
t-storms holding high temperatures in check, and by Fri or Sat at
Pocatello and Burley as slightly cooler air works into the region
behind a trough/weak front. Stay tuned. - KSmith/TW

&&

.AIR STAGNATION...
Degraded air quality is expected to continue across SE Idaho for
at least the next several days due to numerous wildfires burning
across the Pacific Northwest. The Idaho Department of
Environmental Quality (ID DEQ) currently rates air quality
"Moderate" or Yellow across the entire region, meaning that air
quality is acceptable, however, for some pollutants there may be a
moderate health concern for a very small number of people who are
unusually sensitive to air pollution. Localized periods of
"Unhealthy for Sensitive Groups" or Orange have also been
observed, particularly in the Central Mntns. In general, the
greatest smoke pooling will occur at night in valleys/lower
elevations, and this is when the greatest impacts may be noticed.
Have maintained areas of smoke in the weather grids for the entire
CWA through Fri morning. Some relief is possible thereafter as a
weak cold front ushers in stronger afternoon/eve winds across the
region, but transport of smoke from wildfires in CA, NV, and OR
may continue. - KSmith/TW

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 9 PM MDT this evening for IDZ410-413-427-
475-476.

&&

In the hours before

Local storm report, Aug 1, 5:57 PM MDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
557 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     11 W OSGOOD             43.55N 112.33W
08/01/2018  M47 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION ARLKET.

&&

KSMITH
Special weather statement, Aug 1, 5:58 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Pocatello ID
558 PM MDT WED AUG 1 2018

IDZ053-064>066-020045-
Centennial Mountains/Island Park ID-Big Hole Mountains ID-
Upper Snake River Plain ID-Teton Valley ID-
558 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR TETON...SOUTHEASTERN FREMONT AND
NORTHEASTERN MADISON COUNTIES UNTIL 645 PM MDT...

At 558 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 8 miles northeast of Drummond to 8 miles
southeast of Teton. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Driggs, Ashton, Marysville, Felt, Tetonia, Drummond, Warm River,
Tetonia Research Station, Green Canyon Hot Springs and Newdale.

LAT...LON 4377 11168 4418 11140 4412 11105 4363 11105
TIME...MOT...LOC 2358Z 276DEG 19KT 4409 11123 4378 11159

Valle
Local storm report, Aug 1, 6:10 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE POCATELLO ID
610 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     NON-TSTM WND GST 1 NW IDAHO FALLS        43.50N 112.06W
08/01/2018  M55 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION ITD15, 1 NW IDAHO FALLS.

&&

JKEYES
Local storm report, Aug 1, 6:12 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE POCATELLO ID
612 PM MDT WED AUG 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     TSTM WND GST     1 NW IDAHO FALLS        43.50N 112.06W
08/01/2018  M55 MPH          BONNEVILLE         ID   MESONET

            MESONET STATION ITD15, 1 NW IDAHO FALLS.

&&

JKEYES
Special weather statement, Aug 1, 6:38 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Pocatello ID
638 PM MDT WED AUG 1 2018

IDZ060-061-063-020130-
Bear Lake Valley ID-Bear River Range ID-Caribou Range ID-
638 PM MDT WED AUG 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN BEAR LAKE COUNTY UNTIL
730 PM MDT...

At 638 PM MDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Montpelier, moving east at 20 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Montpelier, Bear Lake Idaho Portion, Saint Charles, Dingle, Paris,
Bloomington, Bern, Ovid, Fish Haven, Liberty, Pegram, Geneva Summit,
Bennington and Border Summit.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 4247 11151 4241 11111 4200 11111 4200 11149
TIME...MOT...LOC 0038Z 290DEG 18KT 4236 11146

Valle
Special weather statement, Aug 1, 6:41 PM MDT, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
641 PM MDT WED AUG 1 2018

IDZ054-055-058-020130-
Eastern Magic Valley ID-Marsh and Arbon Highlands ID-
Lower Snake River Plain ID-
641 PM MDT WED AUG 1 2018

...GUSTY OUTFLOW WINDS AFFECTING AMERICAN FALLS RESERVOIR...

At 640 PM MDT, Doppler radar was tracking outflow winds moving
toward American Falls Reservoir, moving south at 15 mph.

Winds in excess of 30 mph will be possible.

Locations impacted include...
American Falls, American Falls Reservoir, Aberdeen, Fort Hall Bannock
Creek Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If on or near AMERICAN FALLS RESERVOIR, get out of the water and
move indoors or inside a vehicle. Remember, lightning can strike out
to 10 miles from the parent thunderstorm. If you can hear thunder,
you are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

&&

LAT...LON 4307 11281 4308 11257 4279 11258 4279 11297
TIME...MOT...LOC 0040Z 010DEG 12KT 4302 11270

JKEYES

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 6:06 PM MDTSevere Thunderstorm WarningPIHBonneville, Jefferson39 min
Aug 1, 6:38 PM MDTSpecial Weather StatementPIHBear Lake52 min
Aug 1, 6:41 PM MDTSpecial Weather StatementPIHPower49 min
Aug 1, 7:23 PM MDTSpecial Weather StatementPIHTeton52 min
Aug 1, 8:48 PM MDTSevere Thunderstorm WarningPIHBear Lake42 min
Aug 1, 9:19 PM MDTRed Flag WarningPIHBlaine, Boise, Butte, Custer, Idaho, Lemhi and 1 more24 hr
Aug 2, 4:09 PM MDTSpecial Weather StatementPIHCaribou51 min

Nearby

Severe Thunderstorm Warnings in Idaho, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.